Triptans and SSRIs: Is Serotonin Syndrome Really a Risk?

Douglas S. Paauw, MD

Disclosures

June 07, 2018

Is Serotonin Syndrome Really a Risk? 

The pharmacist's concern is about the possibility of serotonin syndrome resulting from this combination. As many clinicians know, electronic health records are programmed for this interaction, and entering both drugs into a record is likely to result in a pop-up warning.

In 2006, the US Food and Drug Administration (FDA) warned that coadministration of a triptan and a SSRI or selective norepinephrine reuptake inhibitor (SNRI) has an additive effect on serotonin levels that can lead to serotonin syndrome, a potentially life-threatening condition.

A later review[1] of the 29 cases that formed the basis of the FDA warning, which were not made available at the time it was issued, rated the quality of the cases on the basis of the information provided to determine whether they fulfilled the Sternbach[2] and Hunter Serotonin Toxicity Criteria[3] for serotonin syndrome. Seven cases were found to have met the Sternbach criteria but did not meet the Hunter criteria. No cases met both criteria or just the Hunter criteria. The author of that review concluded that the data do not support prohibiting the use of triptans with SSRIs or SNRIs.

A recent study casts yet more doubt on that concern. The investigators in this 2018 study, published in JAMA Neurology, examined electronic health record data from almost 48,000 patients who had been prescribed a triptan during the 14-year period of the study.[4] Approximately 19,000 of those patients had been co-prescribed triptans and antidepressants, with a total of over 30,000 person-years of exposure. Only two patients were classified as having definite serotonin syndrome (incidence rate, 0.6 cases per 10,000 person-years of exposure; 95% confidence interval, 0.0-1.5).

The evidence supports a conclusion that serotonin syndrome is extremely unlikely in patients treated with both a triptan and an SSRI, especially at lower doses of the SSRI. However, that is not to suggest that there is no risk, particularly in patients on multiple drugs that can trigger serotonergic syndrome (tramadol, linezolid, meperidine, dextromethorphan, tricyclic antidepressants, MAOI inhibitors, buspirone, trazodone).

Clinicians should particularly be aware of risks associated with use of linezolid, particularly the large doses that may be delivered via an intravenous infusion during a hospitalization, in patients with long-term use of an SSRI.[5]

Follow Medscape on Facebook, Twitter, and Instagram.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....